This chapter summarizes how to inject soft-tissue fillers into the nose. Many patients desire a rhinoplasty without undergoing surgery, and the concept of a “liquid rhinoplasty” involves improving the appearance of the nose using soft-tissue filler. The nasal region is highly vascular, so in this chapter we present safe techniques for injection that will avoid injury to these vascular structures. The key is to remain deep during injection.
Key Points for Maximizing Filler Safety in the Nasal Region
Recommend using hyaluronic acid fillers because they can be reversed with hyaluronidase. Use less hydrophilic filler to prevent delayed swelling.
Inject small amounts with serial threading, and massage after each injection.
Use serial puncture technique for nasal tip and ala (Video 14.1).
Always inject deeply and superiorly to the alar groove for lateral injections. Never inject into the alar groove area in any layer, as this is the location of the lateral nasal artery (▶Fig. 14.1, ▶Fig. 14.2, ▶Fig. 14.3, ▶Fig. 14.4)
In the midline, keep injections in a deep plane to avoid injury to the superficial vasculature (▶Fig. 14.4) (Video 14.1).
The internal nasal valve can be widened with small deep injections in the midvault.
Do not inject along the alar rim or the nasal sidewall because the vasculature is superficial in these regions (▶Fig. 14.4).
Compress the dorsal nasal and angular arteries when performing injections adjacent to these blood vessels.
Be careful in patients who have prior rhinoplasty surgery because the anatomic planes are distorted secondary to scarring.
14.1 Safety Considerations in the Nasal Region
The layers of the nose are as follows: epidermis, dermis, subcutaneous fat, muscle, fascia, areolar tissue, perichondrium/periosteum, and cartilage/bone1(▶Fig. 14.5and ▶Fig. 14.6)
Vasculature in the nose is superficially located beneath the dermis. Injections should be carried out deep to the musculoaponeurotic layers (Video 14.2).
Do not inject superficially into the alar groove or the nasal tip (▶Fig. 14.4).
Nasal injections are the leading cause for tissue necrosis and the second most common site leading to visual loss (▶Fig. 14.7).2,3